Sensitization to Para‐Phenylenediamine from a Streetside Temporary Tattoo

@article{Marcoux2002SensitizationTP,
  title={Sensitization to Para‐Phenylenediamine from a Streetside Temporary Tattoo},
  author={Danielle Marcoux and Pierre-Marc Couture-Trudel and Gis{\`e}le Riboulet-Delmas and Denis Sasseville},
  journal={Pediatric Dermatology},
  year={2002},
  volume={19}
}
Abstract: “Temporary” henna tattoos (skin painting or pseudotattooing) are in vogue among American and European youngsters, particularly when vacationing. A 17‐year‐old girl presented with a severe contact dermatitis of her scalp and face after having dyed her hair with a permanent oxidative hair dye. She denied previous use of oxidative hair dye. Eight months earlier she had a “temporary” henna tattoo applied on her shoulder by a transient artist in downtown Montreal and developed an acute… 
Black henna tattoos: coexisting rubber and para‐phenylenediamine allergy?
TLDR
PPD, a widely recognized potent contact sensitizer, causes severe reactions within 3 days to 4 weeks and results in black henna tattoos, which are promoted as a temporary, harmless , and fashionable body adornment among young adults and children.
‘Black henna’ tattoos: an occult source of natural rubber latex allergy?
Temporary ‘black henna’ tattoos are an increasingly popular body decoration with a growing incidence of associated adverse events. We report the case of a 14 year old girl presenting with an acute
Contact dermatitis from a presumed allergy to paraphenylenediamine
TLDR
A case involving a patient who acquired a temporary tattoo while vacationing in Mexico and subsequently developed contact dermatitis at the tattoo site is presented.
Allergic contact dermatitis from temporary henna tattoo
TLDR
A 9‐year‐old boy with allergic contact dermatitis due to temporary henna tattooing is reported, and patch testing showed a positive reaction to PPD, which may be a very potent contact sensitizer.
Allergic contact dermatitis to para-phenylenediamine in a tattoo: a case report
TLDR
It is aimed to draw attention to the potential harms of para-phenylenediamine containing temporary tattoos by presenting a child patient who developed allergic contact dermatitis after having a scorpion-shaped temporary tattoo on his forearm.
Contact dermatitis to α‐lipoic acid in an anti‐wrinkle cream
TLDR
A 79-year-old lady presented with a 2-month history of soreness and swelling of her upper and lower lips, associated with dryness, cracking and ulceration, which she was advised to stop using, as well as avoiding all other cosmetics containing this UV filter.
Contact dermatitis to temporary tattoo.
TLDR
A case is presented of an 11-year-old boy who developed a severe reaction in the form of redness and edema accompanied by pruritus on the day following the application of a temporary tattoo.
p-Phenylenediamine and Risk of Sensitization in Children
TLDR
It is not recommended to get temporary henna tattoos under any circumstances and children under the age of 16 years should not use permanent hair dyes in order to avoid severe allergic reactions and life-long sensitization to PPD.
Henna tattoo contact dermatitis — a report of four cases and brief review of the selected literature
TLDR
The agent responsible for contact allergy was proven to be PPD in 3 patients, and in one patch testing revealed positive reactions to PPD and benzocaine, as well as to wool alcohols, nickel sulphate and potassium dichromate, to previously used hair dye—all being of clinical relevance.
Is contact allergy to glyceryl monothioglycolate still a problem in Germany?
TLDR
A 79-year-old lady presented with a 2-month history of soreness and swelling of her upper and lower lips, associated with dryness, cracking and ulceration, which she was advised to stop using, as well as avoiding all other cosmetics containing this UV filter.
...
...

References

SHOWING 1-10 OF 45 REFERENCES
Contact dermatitis after temporary henna tattoos--an increasing phenomenon.
TLDR
Four patients developed contact dermatitis to black henna tattoos on holiday in the Middle East and Asia, with a strong reaction to p-phenylenediamine (PPD), a widely used dye that is added to the pastes in high concentrations to produce a darker shade.
[Contact dermatitis caused by labile henna skin tattoo].
TLDR
A 25-year-old woman developed an allergic contact dermatitis at the site of application of two henna skin tattoos on her right arm, probably related to a paraphenylene diamine derivative.
Contact dermatitis from para‐phenylenediamine used as a skin paint: a further case
Case Report A 26-year-old woman had a design painted on her right shoulder with what she believed to be henna dye. She had never previously used any kind of skin paints or hair dyes. 2 weeks later,
Contact dermatitis from paraphenylenediamine used as a skin paint
TLDR
A 32-year-old Somali Moslem woman developed an acute blistering eruption on the dorsum of her hands, forearms and feet 2 weeks after a friend had applied a PPD-containing black hair dye (BigenA) as a decorative skin paint.
Allergic contact dermatitis caused by skin painting (pseudotattooing) with black henna, a mixture of henna and p-phenylenediamine and its derivatives.
TLDR
The mixtures used by the artists possibly contained natural henna, a rare and weak skin sensitizer, and likely contained chemical coloring agents, diaminobenzenes or diaminotoluenes, such as p-phenylenediamine and/or diaminosodium, which are prohibited for direct skin application.
Contact anaphylaxis due to para–phenylenediamine
TLDR
A 57-year-old woman visited the authors' clinic with a complaint of syncope which occurred within minutes of using a hair dye, and it was disclosed that she had an immediate-type allergy to PPD without any sign of the delayed type.
Multiple azo disperse dye sensitization mainly due to group sensitizations to azo dyes
A female patient, with a previous episode of contact dermatitis caused by a blue dress developed similar dermatitis due to a navy ‐blue dress. Patch tests revealed multiple allergic positive
Cutaneous reactions to henna and associated additives
TLDR
Doctors and pharmacists should be aware of possible quality and bioequivalency differences between branded products and if an unexpected therapeutic failure or adverse drug effect occurs, they should consider the possibility of a recent change in the branded product being used.
Poisoning from henna dye and para-phenylenediamine mixtures in children in Khartoum.
TLDR
A programme of public education and restriction of para-phenylenediamine is urgently required in The Sudan and other affected nations.
Contact dermatitis to henna (Lawsonia)
TLDR
This chapter discusses the use of Impatiens hiflora (jewelweed) in the treatment of rhus dermatitis and its applications in medicine and herbal medicine.
...
...